Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Pregnant. Have fluid in eardrum. What can i take instead of benedryl?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I am 23 weeks and 1 day pregnant. My CNM told me i have fluid on left eardrum and that's why I can barely hear out of it. She said I should take antihistamine like Benedryl but it hasnt been working. what can i take to alleviate this problem? Ive also had issues with dizzines since Ive had the problem with my ear.
Posted Fri, 18 Jan 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 12 hours later

Thanks for the query

The symptoms mentioned by you are the features of otitis media (middle ear infection). Most of the drugs used in the treatment of this condition are contraindicated during pregnancy. Hence the options to treat this problem are very limited.

First of all, stop using Benadryl. Benadryl causes thickening of the middle ear secretions, thus worsening your problems.

Your dizziness could be either related to the medicine Benadryl or reduced oxygen supply to the brain following nasal congestion and block.

My suggestions to you are:
1. To drink plenty of warm water - this keeps the mucosa moist and facilitates easy clearing of the thick secretions from the ear, nose and the throat.
2. Use saline nasal spray followed by steam inhalation 3-4 times a day. Both of these procedures will reduce the mucosal congestion, opens up the Eustachian tube and clears off the middle ear secretions.
3. Avoid coffee/chilled food & beverages/sleeping under the fan or in front of the A/C blower.
4. Try taking an antibiotic if the upper respiratory tract infection is of more than 3 - 4 days in duration.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor